How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

My wife is taking venlalic xl 75 mg for post natal depression

Resolved Question:

My wife is taking venlalic xl 75 mg for post natal depression and for a while now I have been under the impression that she is developing a drink problem. However I am not totally convinced as I never witness her drinking large amounts. Could the appearance of being drunk be related to the tablets?
Submitted: 5 years ago.
Category: Mental Health
Expert:  Elliott, LPCC, NCC replied 5 years ago.
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear friend,

There is some anecdotal evidence that taking Venalic (venlafaxine) increases the desire to drink alcohol, and can augment the effects of drinking. (See the following discussion among Venalic users, as one example).

http://www.topix.com/forum/drug/effexor/TF0S3VRNEDUPL1O4Q/p12

According to the manufacturer, drinking alcohol should be not be taken with this medication, or only in moderate amounts (5 oz. wine, 3/4 pint of beer, or 1 oz,. of 100 proof spirits). Alcohol and Venalic act similarly on the brain, and the drug will increase the effects of the alcohol by affecting motor coordination or increasing depression.

Your wife would do well to decrease her alcohol consumption to one drink a day. Even though she may not be drinking a lot, the combination can indeed give her the appearance of being tipsy.

She may be drinking more as well, but if you see no evidence of this, then it is probably the interaction between the drug and the medication.

I hope this gives you more clarity on the matter.

Warm regards,
Elliott Sewell, LCC, NCC

Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you

Related Mental Health Questions